Promethazine is a medicine used to treat nausea and vomiting. Promethazine overdose occurs when someone takes too much of this medicine. It is in a class of drugs called phenothiazines.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Promethazine may be sold under the following brand names:
Note: This list may not be all-inclusive.
Bladder and kidneys:
- Urinary hesitancy
- Inability to urinate
Heart and blood vessels:
- Rapid heartbeat
- Weakness from low blood pressure
- Drowsiness or even coma
- Agitation, confusion, excitation, disorientation
- Nervousness, hallucinations
- Tremor (unintentional trembling)
- Flushed skin
- Involuntary tongue movement
- Large (dilated) pupils with vision difficulty
- Muscle stiffness in face or neck
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the pill container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
If the person survives the first 24 hours, recovery is likely. People who experience heart rhythm irregularities and seizures are at highest risk for a serious outcome. Few people actually die from promethazine overdose.
Little M. Toxicology emergencies. In: Cameron P, Jelinek G, Kelly A-M, Brown A, Little M, eds. Textbook of Adult Emergency Medicine. 4th ed. Philadelphia, PA: Elsevier Churchill Livingstone; 2015:chap 29.
US National Library of Medicine; Specialized Information Services; Toxicology Data Network. Promethazine. Updated January 4, 2011. toxnet.nlm.nih.gov. Accessed February 9, 2017.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.